Alert archive / Nevada / Flash Flood Watches in 2017

Flash Flood Watch 1, NWS Elko, NV

July 23, 20176 counties in Nevada

NWS Elko, NV issued this flash flood watch at Jul 23, 2017, 2:39 PM PDT for 6 counties in Nevada. It took effect at Jul 24, 2017, 11:00 AM PDT. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Jul 23, 2017, 2:39 PM PDT (21:39 UTC)
In effect from
Jul 24, 2017, 11:00 AM PDT
Expired
Jul 25, 2017, 11:00 PM PDT
In force
36 hr
Issued by
NWS Elko, NV
Flood severity
None

Counties Elko County, NV, Eureka County, NV, Humboldt County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 91 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3168 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood watch went out at Jul 23, 3:27 AM PDT, 11 hours 12 minutes earlier.

Area forecast discussion, Jul 23, 3:27 AM PDT, 11 hours 12 minutes before
Area Forecast Discussion
National Weather Service Elko NV
327 AM PDT Sun Jul 23 2017

.SYNOPSIS...Monsoonal moisture surges north and west into the area
today and continues into the early part of next week. This will be
coupled with a trough moving onshore from the Pacific. This
combination will lead to an increase chance of thunderstorms
through the next several days. Drier air works its way back into
the region from the northwest by mid- week curtailing
thunderstorm chances.

&&

.SHORT TERM...Today through Monday. Monsoonal moisture continues
to stream into the area and will push further north and west
today. At the same the Pacific trough will begin moving in from
the west and the combination of moisture and instability will lead
to a greater coverage of thunderstorms. Expecting mostly wet
thunderstorms with some dry thunderstorms on the leading edge of
the moisture push north of I80 before transitioning to wet this
evening. On Monday, showers and thunderstorm coverage and
intensity increases as the upper- level low encroaches on the
region. Ensemble mean PW values expected to be in the 90th
percentile or higher over an inch and CAPE values of 800-1500 J/kg
will provide ample fuel for widespread showers and storms. With
the upper-level jet spreading over the state, some of this
activity could be better organized and strong.

Another issue will be possible flash flooding due to moderate to
heavy rain and overall slow storm motions, particularly over
recent burn scars. Expect warms temps to continue with highs in
the upper 80s to mid 90s on Sunday, dropping a few degrees on
Monday with the increased moisture and cloud cover.

.LONG TERM...Monday night through Saturday. Active monsoon regime
continues Through Wednesday. With precipitable water values near 1
inch localized flooding is possible under the more intense storm
cells. In addition upper low over northern CA Tuesday and
Wednesday will also provide dynamical enhancement across northern
NV with some strong to severe storms possible. Drier air moving
in from the west will limit thunderstorm activity to eastern NV
Thursday through Saturday, but with precipitable water values
remaining near 1 inch across eastern NV heavy rains will be
possible with any storms.

&&

.AVIATION...Scattered afternoon and evening thunderstorms across
east central NV today with possible impacts to the KELY terminal.
Thunderstorm coverage will spread north and west aft 00z with
possible impacts to the KEKO/KWMC terminals.

&&

.FIRE WEATHER...Storm activity expands north and west today.
North of I80 expect a chance of isolated dry storms before before
transitioning over to scattered wet. Western and Central Humboldt
are expected to stay mainly dry storms and a Red Flag has been
issued for this afternoon and evening. South of I80 expect
scattered showers and thunderstorms, with moderate to possibly
heavy rains possible as PWAT values jump to around an inch,
surface dew points increase to around 50 degrees and overall storm
motion will be slow to the north. Overnight RH recoveries will
begin to have decent improvements over Central NV tonight.
Recoveries continue to improve tomorrow night and Monday night
across most of central and northern NV as mid and surface moisture
increases. Expect additional scattered wet showers and
thunderstorms Monday and Tuesday before drier air works in from
the west mid to late week, diminishing overage thunderstorm
coverage. There is the potential that similar conditions will
exist in fire zone 467 for additional dry thunderstorms on Monday
but confidence is low at this time.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 2 PM this afternoon to 11 PM PDT this
evening for Central and Western Humboldt County.

&&

89/91/91/89

In the hours before

Special weather statement, Jul 23, 12:47 PM PDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Elko NV
1247 PM PDT SUN JUL 23 2017

NVZ035-232030-
White Pine County-
1247 PM PDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WHITE PINE COUNTY...

At 1245 PM PDT, a strong thunderstorm was located near Ely Airport,
drifting slowly to the northeast.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Ely, Ruth, Ely Airport and McGill.

Cloud to ground lightning is occurring with this storm. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 3920 11491 3935 11513 3951 11490 3932 11473
TIME...MOT...LOC 1945Z 240DEG 48KT 3936 11491

DLW
Special weather statement, Jul 23, 1:14 PM PDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Elko NV
114 PM PDT SUN JUL 23 2017

NVZ035>037-232100-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
Northern Lander County and Northern Eureka County NV-
114 PM PDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHITE PINE AND SOUTHERN
EUREKA COUNTIES UNTIL 200 PM PDT...

At 113 PM PDT, Doppler radar was tracking a strong thunderstorm near
Garden Pass, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Diamond Valley and Garden Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3950 11630 3974 11659 4020 11617 3984 11575
TIME...MOT...LOC 2013Z 228DEG 28KT 3987 11611

DS
Special weather statement, Jul 23, 1:18 PM PDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Elko NV
118 PM PDT SUN JUL 23 2017

NVZ035-232045-
White Pine County-
118 PM PDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WHITE PINE COUNTY...

At 116 PM PDT, a strong thunderstorm was located 7 miles east of
McGill, drifting slowly to the northeast.

Locations impacted include...
McGill.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 3932 11473 3941 11481 3953 11470 3940 11451
      3929 11463
TIME...MOT...LOC 2016Z 235DEG 15KT 3940 11465

DLW
Special weather statement, Jul 23, 1:22 PM PDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Elko NV
122 PM PDT SUN JUL 23 2017

NVZ037-232100-
Southern Lander County and Southern Eureka County NV-
122 PM PDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER COUNTY UNTIL
200 PM PDT...

At 120 PM PDT, Doppler radar was tracking a strong thunderstorm near
New Pass Summit, moving northeast at 20 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
New Pass Summit, Austin and Railroad Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3934 11765 3946 11765 3949 11760 3952 11759
      3953 11749 3962 11746 3964 11749 3968 11746
      3970 11748 3984 11736 3957 11691 3916 11741
TIME...MOT...LOC 2020Z 220DEG 17KT 3946 11740

DS
Special weather statement, Jul 23, 2:03 PM PDT, 36 minutes before
Special Weather Statement
National Weather Service Elko NV
203 PM PDT SUN JUL 23 2017

NVZ037-232145-
Southern Lander County and Southern Eureka County NV-
203 PM PDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER COUNTY UNTIL
245 PM PDT...

At 203 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles north of New Pass Summit, moving northeast at 15 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
New Pass Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3942 11768 3943 11764 3946 11766 3952 11759
      3953 11750 3963 11746 3964 11749 3968 11746
      3977 11750 3988 11746 3967 11708 3928 11749
      3938 11770
TIME...MOT...LOC 2103Z 208DEG 21KT 3964 11747

DS
Special weather statement, Jul 23, 2:34 PM PDT, 5 minutes before
Special Weather Statement
National Weather Service Elko NV
234 PM PDT SUN JUL 23 2017

NVZ035-037-232230-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
234 PM PDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER...
NORTHWESTERN WHITE PINE AND SOUTHERN EUREKA COUNTIES UNTIL 330 PM
PDT...

At 232 PM PDT, Doppler radar was tracking a series of storms over
central Eureka and east-central Lander counties. Theses storms are
slowly drifting east.

Dime size hail and wind gusts of 45 to 55 mph will be possible with
this storm.

Locations impacted include...
Diamond Valley, Grass Valley, Eureka Airport and Garden Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3954 11605 3958 11674 3977 11685 3994 11678
      3995 11616 3976 11581 3958 11589
TIME...MOT...LOC 2132Z 190DEG 4KT 3976 11643

DS

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:27 PM PDTSpecial Weather StatementLKN48 min
Jul 23, 11:52 AM PDTSpecial Weather StatementLKN38 min
Jul 23, 12:28 PM PDTSpecial Weather StatementLKN47 min
Jul 23, 12:30 PM PDTSpecial Weather StatementLKN45 min
Jul 23, 12:44 PM PDTSpecial Weather StatementLKN46 min
Jul 23, 12:47 PM PDTSpecial Weather StatementLKNWhite Pine43 min
Jul 23, 1:14 PM PDTSpecial Weather StatementLKNEureka46 min
Jul 23, 1:18 PM PDTSpecial Weather StatementLKNWhite Pine27 min
Jul 23, 1:22 PM PDTSpecial Weather StatementLKNLander38 min
Jul 23, 1:29 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Jul 23, 1:33 PM PDTAreal Flood AdvisoryLKNLander3 hr
Jul 23, 1:38 PM PDTFlash Flood WarningLKNEureka3 hr
Jul 23, 1:43 PM PDTAreal Flood AdvisoryLKNNye, White Pine3 hr
Jul 23, 1:46 PM PDTSevere Thunderstorm WarningLKNEureka44 min
Jul 23, 2:03 PM PDTSpecial Weather StatementLKNLander42 min
Jul 23, 2:23 PM PDTAreal Flood AdvisoryLKNLander3 hr
Jul 23, 2:34 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Jul 23, 2:34 PM PDTSpecial Weather StatementLKNEureka56 min
Jul 23, 3:04 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Jul 23, 3:26 PM PDTSpecial Weather StatementLKNEureka49 min
Jul 23, 4:07 PM PDTSpecial Weather StatementLKN38 min

Nearby

Flash Flood Watches in Nevada, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.